Posted by Ron Hill on March 29, 2003, at 15:31:51
In reply to Re: Lithobid, posted by Davina on March 22, 2003, at 13:13:21
Again, I'm sorry to take so long to get back to you.
> Does that mean that the long-term side-effects are reduced?
I don't think so. The long-term risks associated with the use of lithium (e.g.; Hypothyroidism, etc) are, to my knowledge, not reduced by using a slow-release lithium product (such as Lithobid) instead of an immediate release product.
>My new pdoc told me the reason he didn't want to put me back on lithium (although it was effective, I did have side-effects) is that it has been found to be highly toxic within the past 15 years. Do you have any thoughts on that?
Yeah, I have a couple thoughts. Either your pdoc did a poor job of trying to communicate his/her thoughts to you, or else he/she does not keep abreast of the latest research on lithium. The fact of the matter is that the most current research on lithium is showing that it is neuroprotective. Here's one link and there are a ton more out there: